Colorado, 2021Damaging Wind in Colorado, June 17, 2021
June 17, 2021 · NWS GLD · 1 event in 1 county or zone
During the evening hours, a cluster of thunderstorms moved off the Colorado Front Range and east across the northeastern corner of the state. These storms generally stayed weak; however, on the back edge of a storm cluster in Yuma County winds briefly gusted to 59 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours, a cluster of thunderstorms moved off the Colorado Front Range and east across the northeastern corner of the state. These storms generally stayed weak; however, on the back edge of a storm cluster in Yuma County winds briefly gusted to 59 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 7:56 PM MST, 19 minutes earlier.
Area forecast discussion, Jun 17, 7:56 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
856 PM MDT Thu Jun 17 2021
.UPDATE...
Issued at 852 PM MDT Thu Jun 17 2021
No major changes have been made to the forecast. Widely scattered
clusters of showers/storms persists into Yuma and extreme
northwest Kit Carson counties. Confidence is low how far east the
rainfall will be able to survive.
&&
.SHORT TERM...(This evening through Friday Night)
Issued at 248 PM MDT Thu Jun 17 2021
Relatively hot temperatures will be present to finish the work week.
A few temperatures today have already neared their record for the
day and many locations were at 100 by noon. Thunderstorms will be
possible in the evening both days and generally favor Eastern
Colorado and north of I-70.
Right now, the 500mb ridge remains centered over the four corners
region. Through friday night, the ridge will slowly lose some of its
influence over the area as a trough digs into it from the north.
There is potential for shortwave to move through the resulting
northwest flow Friday. Near the surface, a frontal boundary and
broad area of low pressure is currently in Southern Nebraska and
will slowly move south into the area through the period. It is then
forecasted to stall through Friday midday before pushing further
south.
For the rest of this afternoon, temperatures will be in the 100's
with temperatures in the upper 100's possible mainly east of highway
83. While dewpoints are dropping, heat index values are already in
the low 100's. Between this and the very warm temperatures, will
keep the heat advisory and let it expire this evening.
Later this evening, storms could form in Eastern Colorado where the
frontal boundary and a dryline are located. There is a little bit of
moisture aloft as suggested by higher RH values inbetween 850-500mb.
But with such dry conditions near the surface, storms will likely
not produce much rainfall. Storms will also have difficulty
surviving away from the boundaries with the drier surface conditions
and CIN above 75 J/KG. Henceforth, just have a slight chance mainly
in Eastern Colorado and north of I-70 with POPs diminishing as the
storms and dryline move more towards the east and into more stable
air. The lows for tonight are expected to be in the 60's with 70's
east of highway 83.
Friday, another relatively hot day with temperatures in the 90's and
100's which would still be above normal for this time of year. With
the frontal boundary moving slowly to the south, locations closer to
central KS could still hit 100 during the day. As mentioned
previously, a shortwave has been forecasted to move through the area
from the northwest. With the shortwave, a broad surface low pressure
system to the southwest, and some moisture aloft, thunderstorms will
be possible again. Currently, the chance for storms looks better
along and west of the CO border, but some model guidance suggests
that storms could move further east. The main limitation for that is
the environment looks to be more stable to the east and there may not
be a boundary for storms to form and survive on further to the east.
Tomorrow night is looking to be cloudy with much of the cloud cover
coming from the storms earlier in the evening. Lows are expected to
be slightly lower with most of the area in the 60's.
.LONG TERM...(Saturday through Thursday)
Issued at 345 PM MDT Thu Jun 17 2021
Overview: The synoptic pattern over the High Plains will
transition to NW flow aloft this weekend.. as an upper level ridge
amplifies along the Pacific coast. Broadly speaking, expect
cooler temperatures and an increased potential for convection
(along with a potential for episodic severe weather) via
progressive shortwave energy in WNW-NW flow aloft.. the first of
which will progress eastward across central portions of the
Rockies and High Plains Sat aft/eve.. followed by more pronounced
shortwave energy progressing SSE-SE from British Columbia into the
northern Rockies (Sat night) and central Plains (Sunday). With NW
flow aloft entrenched over the High Plains through mid-week..
additional small amplitude waves are apt to progress across the
region Mon-Wed.
Sat-Sun: A frontal passage is expected in assoc/w the more
pronounced shortwave energy on Sunday, however, model guidance
(e.g. GFS/ECMWF) is in considerable disagreement with regard to
the timing of this feature. It appears that FROPA timing on Sunday
may be dependent upon the magnitude/extent of outflow emanating
from upstream convection in Montana/Wyoming -- which would act to
accelerate the boundary southward along the lee of the Rockies.
With the above in mind.. significant uncertainty persists with
regard to sensible weather conditions /specifics/ in this period.
Mon-Wed: Episodic convection.. assoc/w small amplitude waves in
NW flow aloft.. are possible throughout this period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 520 PM MDT Thu Jun 17 2021
High pressure continues across the High Plains creating mainly VFR
conditions. A weak frontal boundary is currently draped across
northeast Colorado into southwest Nebraska and is initiating
widely scattered convection. Hazards for the KGLD and KMCK
terminals with the convection would be cloud to ground lightning
and isolated downburst winds; convection is expected to come to an
end around sunset as daytime heating comes to an end. Another
front is located north of the boundary across northeast Colorado
and southwest Nebraska. This front is expected to slowly meander
to the south throughout the night and impact KMCK and potentially
KGLD. LLWS is in the forecast as the front moves through KMCK, did
not introduce it for KGLD as confidence is low if the front will
make it that far south.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN/TT
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...JN/TT
Hazardous weather outlook, Jun 17, 6:25 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
725 PM MDT Thu Jun 17 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
725 PM MDT Thu Jun 17 2021 /825 PM CDT Thu Jun 17 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Another hot day is in store on Friday with afternoon high
temperatures ranging from the low 90s into the triple digits.
A marginal risk for severe thunderstorms exists for portions of the
Tri-State area Friday and Saturday with damaging winds and large
hail the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
In the hours before
Local storm report, Jun 17, 2:15 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU JUN 17 2021
...SUMMARY OF EXTREME TEMPERATURES ACROSS THE TRI-STATE AREA (AS OF
3:15 PM MDT) ON THURSDAY JUNE 17, 2021...
===================================================================
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
===================================================================
0235 PM EXCESSIVE HEAT 1 NNW OBERLIN 39.83N 100.53W
06/17/2021 M108 F DECATUR KS AWOS
AIR TEMPERATURE OF 108F (42.0C) MEASURED AT
THE AWOS IN OBERLIN (KOIN) AT 2035 UTC.
0257 PM EXCESSIVE HEAT 2 NW HAIGLER 40.03N 101.97W
06/17/2021 M108 F DUNDY NE MESONET
AIR TEMPERATURE OF 108F MEASURED AT MESONET
STATION NE027 HAIGLER ON US 34 @ MP.
0257 PM EXCESSIVE HEAT 2 ENE COLBY 39.39N 101.02W
06/17/2021 M108 F THOMAS KS MESONET
AIR TEMPERATURE OF 108F MEASURED AT MESONET
STATION CW0352 2 E COLBY.
1255 PM EXCESSIVE HEAT 1 NNW OBERLIN 39.83N 100.53W
06/17/2021 M107 F DECATUR KS AWOS
AIR TEMPERATURE OF 107F (41.8C) MEASURED AT
THE AWOS IN OBERLIN (KOIN) AT 1855 UTC.
0153 PM EXCESSIVE HEAT 2 E MCCOOK 40.20N 100.58W
06/17/2021 M107 F RED WILLOW NE ASOS
AIR TEMPERATURE OF 107F (41.7C) MEASURED AT
THE ASOS IN MCCOOK (KMCK) AT 1953 UTC.
0155 PM EXCESSIVE HEAT 1 NNW OBERLIN 39.83N 100.53W
06/17/2021 M107 F DECATUR KS AWOS
AIR TEMPERATURE OF 107F (41.5C) MEASURED AT
THE AWOS IN OBERLIN (KOIN) AT 1955 UTC.
0157 PM EXCESSIVE HEAT 2 NW HAIGLER 40.03N 101.97W
06/17/2021 M107 F DUNDY NE MESONET
AIR TEMPERATURE OF 107F AT MESONET STATION
NE027 HAIGLER ON US 34 @ MP.
0157 PM EXCESSIVE HEAT 5 W TRENTON 40.18N 101.10W
06/17/2021 M107 F HITCHCOCK NE MESONET
AIR TEMPERATURE OF 107F AT MESONET STATION
NE006 TRENTON-MACKLIN BAY ON US 34 @ MP
56.06.
0201 PM EXCESSIVE HEAT 2 ENE COLBY 39.39N 101.02W
06/17/2021 M107 F THOMAS KS MESONET
AIR TEMPERATURE OF 107F AT MESONET STATION
CW0352 2 E COLBY.
0235 PM EXCESSIVE HEAT 2 N ATWOOD 39.84N 101.04W
06/17/2021 M107 F RAWLINS KS MESONET
AIR TEMPERATURE OF 107F (41.5C) MEASURED AT
THE AWOS IN ATWOOD (KADT) AT 2035 UTC.
0245 PM EXCESSIVE HEAT 8 NNW DANBURY 40.13N 100.48W
06/17/2021 M107 F RED WILLOW NE MESONET
AIR TEMPERATURE OF 107F MEASURED AT MESONET
STATION NB078 INDIANOLA 8SW.
0253 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
06/17/2021 M107 F GRAHAM KS ASOS
AIR TEMPERATURE OF 107F (41.7C) MEASURED AT
THE ASOS IN HILL CITY (KHLC) AT 2053 UTC.
0305 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
06/17/2021 M107 F HITCHCOCK NE MESONET
MESONET STATION DW2911 8 N STRATTON HEAT
INDEX OF 107 AIR TEMP OF 105.
0155 PM EXCESSIVE HEAT 2 N ATWOOD 39.84N 101.04W
06/17/2021 M106 F RAWLINS KS MESONET
AIR TEMPERATURE OF 106F (41.0C) MEASURED AT
THE AWOS IN ATWOOD (KADT) AT 1955 UTC.
0200 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
06/17/2021 M106 F HITCHCOCK NE MESONET
AIR TEMPERATURE OF 106F AT MESONET STATION
DW2911 8 N STRATTON.
0205 PM EXCESSIVE HEAT 8 NNW DANBURY 40.13N 100.48W
06/17/2021 M106 F RED WILLOW NE MESONET
AIR TEMPERATURE OF 106F AT MESONET STATION
NB078 INDIANOLA 8SW.
1253 PM EXCESSIVE HEAT 2 E MCCOOK 40.20N 100.58W
06/17/2021 M105 F RED WILLOW NE ASOS
AIR TEMPERATURE OF 105F (40.6C) MEASURED AT
THE ASOS IN MCCOOK (KMCK) AT 1853 UTC.
0115 PM EXCESSIVE HEAT 2 N ATWOOD 39.84N 101.04W
06/17/2021 M105 F RAWLINS KS MESONET
AIR TEMPERATURE OF 105F (40.8C) MEASURED AT
THE AWOS IN ATWOOD (KADT) AT 1915 UTC.
0153 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
06/17/2021 M105 F GRAHAM KS ASOS
AIR TEMPERATURE OF 105F (40.6C) MEASURED AT
THE ASOS IN HILL CITY (KHLC) AT 1953 UTC.
0155 PM EXCESSIVE HEAT SAINT FRANCIS 39.77N 101.80W
06/17/2021 M105 F CHEYENNE KS AWOS
AIR TEMPERATURE OF 105F (40.3C) MEASURED AT
THE AWOS IN ST. FRANCIS (KSYF) AT 1955 UTC.
0159 PM EXCESSIVE HEAT 11 NNE GOODLAND 39.49N 101.63W
06/17/2021 M105 F SHERMAN KS MESONET
AIR TEMPERATURE OF 105F MEASURED AT MESONET
STATION CW9922 10.3 NNE GOODLAND.
0205 PM EXCESSIVE HEAT 2 N IDALIA 39.73N 102.30W
06/17/2021 M105 F YUMA CO MESONET
AIR TEMPERATURE OF 105F MEASURED AT MESONET
STATION IDL01 2 N IDALIA 2.
0205 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
06/17/2021 M105 F SHERIDAN KS MESONET
AIR TEMPERATURE OF 105F MEASURED AT MESONET
STATION 3859D 5 NW TASCO.
0206 PM EXCESSIVE HEAT 11 S SHARON SPRINGS 38.74N 101.73W
06/17/2021 M105 F WALLACE KS MESONET
AIR TEMPERATURE OF 105F MEASURED AT MESONET
STATION EW7715 11 S SHARON SPRINGS.
0218 PM EXCESSIVE HEAT 9 WSW WINONA 39.00N 101.39W
06/17/2021 M105 F LOGAN KS MESONET
AIR TEMPERATURE OF 105F MEASURED AT MESONET
STATION UP840 9.0 W WINONA (UPR).
0235 PM EXCESSIVE HEAT 3 SE OAKLEY 39.10N 100.82W
06/17/2021 M105 F LOGAN KS AWOS
AIR TEMPERATURE OF 105F (40.3C) MEASURED AT
THE AWOS IN OAKLEY (KOEL) AT 2035 UTC.
0245 PM EXCESSIVE HEAT HALE 39.63N 102.12W
06/17/2021 M105 F YUMA CO MESONET
AIR TEMPERATURE OF 105F MEASURED AT MESONET
STATION TT563 SOUTH REPUBLICAN.
0255 PM EXCESSIVE HEAT 1 NNW OBERLIN 39.83N 100.53W
06/17/2021 M105 F DECATUR KS AWOS
AWOS STATION KOIN OBERLIN HEAT INDEX OF 105,
AIR TEMP OF 107.
&&
VINCENTLocal storm report, Jun 17, 2:32 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
06/17/2021 M105 F SHERIDAN KS MESONET
MESONET STATION 3859D 5 NW TASCO REPORTS
HEAT INDEX OF 105 AND AIR TEMPERATURE OF
107.
&&
TTSpecial weather statement, Jun 17, 8:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
902 PM MDT Thu Jun 17 2021
COZ090-KSZ001-NEZ079-180345-
Yuma County CO-Cheyenne KS-Dundy NE-
902 PM MDT Thu Jun 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 945 PM
MDT/1045 PM CDT/...
At 902 PM MDT/1002 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Haigler to
14 miles northeast of Cope. Movement was southeast at 5 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Yuma, Wray, Eckley, Haigler, Abarr, Beecher Island and Wauneta.
This includes Highway 385 between mile markers 216 and 259.
LAT...LON 3984 10160 3960 10268 3973 10280 4015 10280
4030 10223
TIME...MOT...LOC 0302Z 298DEG 6KT 4003 10203 3984 10269
JNThunderstorm Wind, Yuma
- When
- June 17, 8:15 PM MST
- Where
- Yuma County, 6.84 mi SSW of Schramm
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.008, -102.626
Reported via Weather Underground, mesonet station KCOYUMA15 recorded a 59 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Minnesota, June 17, 2021$5.5 million · 3 in hail · 34 events
- Wildfire and Heat in California, June 17 to 30, 20211 death · 5 events
- Flood and Hail in Minnesota, June 17, 2021$4.2 million · 2.75 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, June 17, 2021$2.2 million · 2.5 in hail · 16 events
- Hail and Lightning Strike in Wisconsin, June 17, 2021$250,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, June 17, 20212 in hail · 11 events
- Damaging Winds in Wisconsin, June 17 to 18, 2021$13,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, June 17, 20211 in hail · 3 events
- Marine Thunderstorm Winds in Lake Michigan, June 17, 20213 events
- Wildfire in Arizona, June 17 to 30, 20211 event
- Hail in Wisconsin, June 17, 20211 in hail · 1 event
- Hail in Missouri, June 17, 20210.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966045.